Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

What causes persistent body pain?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Hi! I'm a 66yo italian man experiencing severe and constant total body pain for several months. I have chronic asthma and have been treated with lots of prednesone for the past 10 years. I lived very active life running marathons, ultra marathons (100 miles etc.), ironmens and played semi-professional soccer in Italy in my youth. I'm not so active now. I experience this pain also at night and the worst when I get out of bed and start to move.Pain meds do not help much. I drink lots of alcohol hoping it would help, without success. Any suggestions? Thank you so much
Posted Mon, 24 Feb 2014 in Bones, Muscles and Joints
Answered by Dr. Rakesh Karanwal 46 minutes later
Brief Answer: Problems are due to long-term steroids use. Detailed Answer: Hi XXXX Thanks for your query. Thinning of the bones (osteoporosis), fatigue and, pain, stiffness and wasting of muscles are some of the side effects of long-term steroids. These side effects account for your problems. This is compounded by excessive alcohol intake. Pain killers will NOT help. You will benefit with the following steps:- 1. Calcium supplements - at least 1000mg daily. Take milk and its products. 2. Daily Vitamin D3 (Calcitriol) at least 0.5mcg/day ** Both: Calcium and Vitamin D supplements are to continued till you are on steroids (perhaps, lifelong). 3. Multi-vitamins' supplements daily. 4. Other bone-preserving medications, such as, alendronate, calcitonin, raloxifene, and risedronate will be of great help. 5. Stop alcohol and smoking, as they aggravate osteoporosis. Incidentally, alcohol also causes painful, tenderness and wasting of muscles. 6. Weight-bearing exercises, such as walking, running, and dancing, are helpful in stabilizing bone mass. 7. A high protein diet, to build up the muscle strength. You should therefore undergo a thorough check up for the side effects of steroids so that remedial actions can be taken accordingly. Consult your doctor and apprise him of my opinion. I am certain that he will agree with me; order required tests, and- based on the reports- will arrive at a certain diagnosis and prescribe suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor